Alert archive / Michigan / Lake Effect Snow Warnings in 2008
Lake Effect Snow Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this lake effect snow warning at Feb 18, 2008, 4:30 AM EST for 8 counties in Michigan. It took effect at Feb 18, 2008, 11:08 AM EST. It was in force for 49 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2008, 4:30 AM EST (09:30 UTC)
- In effect from
- Feb 18, 2008, 11:08 AM EST
- Expired
- Feb 20, 2008, 11:40 AM EST
- In force
- 49 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Kent County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 42 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this lake effect snow warning went out at Feb 17, 11:50 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Feb 17, 11:50 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 PM EST SUN FEB 17 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(430 PM EST SUN FEB 17 2008) A STRENGTHENING AREA OF LOW PRESSURE NEAR MILWAUKEE LATE THIS AFTERNOON WILL MOVE ACROSS NORTHERN LOWER MICHIGAN TONIGHT. WARMER AIR AND RAIN ON THE EAST SIDE OF THE LOW PRESSURE CENTER WILL RESULT IN SOME MINOR FLOODING THIS EVENING. THEN... AFTER THE LOW PASSES BY LATER TONIGHT... WINDS WILL SHIFT TO THE NORTHWEST AND SEND COLDER AIR BACK INTO THE REGION. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS OVERNIGHT AND TEMPERATURES WILL FALL BELOW FREEZING. ANY STANDING WATER WILL FREEZE UP AND... COMBINED WITH A DUSTING OF SNOW ACCUMULATION... WILL RESULT IN SLICK SPOTS FOR THE MONDAY MORNING COMMUTE. MUCH COLDER AIR WILL ARRIVE BY MONDAY EVENING AND LAKE EFFECT SNOW WILL INCREASE. THERE WILL BE THE POTENTIAL FOR SEVERAL INCHES OF SNOW FROM LATE MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON. && .SHORT TERM...(1020 PM EST SUN FEB 17 2008) (TONIGHT THROUGH TUESDAY NIGHT) HAVE EXTENDED THE FLOOD ADVISORY UNTIL NOON MONDAY. TEMPS WERE FALLING AND THE PCPN WAS DIMINISHING AND CHANGING OVER TO SNOW. HOWEVER...THERE WILL BE QUITE A BIT OF RUN OFF AND CLOGGED DRAINS...SO LOCALIZED HYDRO ISSUES WILL LINGER. EXPECT MUCH OF THE PCPN WILL BE CHANGED OVER TO SNOW ACROSS MOST OF THE CWA IN THE NEXT HOUR OR TWO. THERE WAS A BAND OF 1-2 MILE VSBYS SNOWFALL ALONG THE LAKESHORE AS OF 03Z. THIS MAY PUT DOWN A QUICK INCH OR LESS BEFORE TAPERING OFF OVERNIGHT. SIGNIFICANT LAKE EFFECT/ENHANCED SNOWS LOOK POSSIBLE MONDAY NIGHT INTO TUESDAY. THIS IS WHEN A RATHER IMPRESSIVE LOOKING MID LEVEL SHORTWAVE IS PROGGED TO PIVOT THROUGH THE AREA AND WHEN H8 TEMPS FALL TO -20C OR COLDER. NAM BUFKIT PROFILE HAS ABOUT 8-12 MICROBARS OF OMEGA IN THE SNOW GROWTH REGION WITH NO INVERSION. WELL PROBABLY NEED SOME SNOW HEADLINES DURING THIS TIME. && .LONG TERM...(228 PM EST SUN FEB 17 2008) (WEDNESDAY THROUGH SUNDAY) UPPER CYCLONIC FLOW WILL BE HOLDING ON JUST A LITTLE LONGER AT THE BEGINNING OF THE LONG TERM ON WED. LAKE EFFECT POTENTIAL WILL REMAIN THROUGH THE DAY ON WED AS MODELS ARE INDICATING THE FLOW KEEPING A WRLY COMPONENT ALONG WITH DELTA T/S REMAINING IN THE LOWER 20S. LONG WAVE TROUGH WILL RETREAT JUST NORTH OF THE CWFA WITH A FAIRLY DECENT UPPER RIDGE TO OUR WEST. THIS AMPLIFIED PATTERN LOOKS TO KEEP RIDGING AT THE SFC AND ALOFT IN CONTROL OF THE WEATHER FROM WED NIGHT THROUGH AT LEAST FRI...KEEPING NRN STREAM ENERGY NORTHEAST OF THE AREA AND SRN STREAM ENERGY SOUTH. THIS WILL KEEP TEMPS COOL THROUGH THE MID TO END OF THE WORK WEEK WITH ONLY SLOW MODIFICATION IN TEMPS EXPECTED. THE NEXT PIECE OF STRONG ENERGY OVER THE PACIFIC WILL BE MOVING ONSHORE OVER SRN CA LATE IN THE WORK WEEK. THIS WILL EVENTUALLY HELP TO INDUCE CYCLOGENESIS OVER THE PLAINS...AND EVENTUALLY SEND IT NORTHEAST OVER THE GREAT LAKES. PCPN LOOKS RIGHT NOW TO BEGIN AFFECTING THE AREA DURING THE SAT TIME FRAME. KNOWING THE BIASES WITH THE MODELS...THIS MAY BE A BIT EARLY. FOR NOW...WE WILL BEGIN A CHC OF RAIN OR SNOW SAT AND CONTINUE IT THROUGH SUN. WARMER TEMPS WILL LIKELY BE ADVECTED NORTH OVER THE AREA AHEAD OF THIS NEXT STORM. && .AVIATION...(1150 PM EST SUN FEB 17 2008) COLDER AIR CONTINUES TO FLOW IN FROM THE WEST. ALTHOUGH THE ENVIRONMENT HAS ALLOWED FOR SOME FREEZING RAIN...THIS SHOULD BE SHORT LIVED AS THE DEPTH OF THE COLD AIR INCREASES. MAINLY MVFR CONDITIONS FOR TONIGHT. ON MONDAY A WAVE OF LOW PRESSURE COUPLED WITH FAVORABLE LAKE EFFECT CONDITIONS SHOULD LEAD TO FAIRLY WIDESPREAD SNOW SHOWER ACTIVITY FOR THE AFTERNOON AND EVENING. SOME IFR OR LOWER CONDITIONS ARE POSSIBLE...ESPECIALLY KMKG. && .MARINE...(430 PM EST SUN FEB 17 2008) GALE WARNING REMAIN IN EFFECT FOR THE NORTHWEST WINDS ON THE BACK SIDE OF THE LOW. SHOULD BE A FAIRLY SMALL WINDOW THAT WE SEE GALES...GENERALLY 6 TO 8 HOURS...WITH WINDS DIMINISHING BY MONDAY MORNING. 25-30 KNOT WNW FLOW AND COLD ADVECTION EXPECTED TO CONTINUE THROUGH TUESDAY WHICH WILL KEEP THE WAVE HEIGHTS UP. WHEN THE COLDER AIR ARRIVES WE MAY ALSO NEED A FREEZING SPRAY ADVISORY. && .HYDROLOGY...(1020 PM EST SUN FEB 17 2008) WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH TODAY COMBINED WITH SNOW MELT WILL CREATE STANDING WATER ON MANY AREA ROADS. STORM DRAINS PLUGGED WITH SNOW AND ICE WILL ALSO CONTRIBUTE TO FLOODING. AREA RIVERS WILL SEE WITHIN BANK RISES. THE GRAND RIVER AT COMSTOCK PARK IS FORECASTED TO GO ABOVE FLOOD STAGE BY WEDNESDAY MORNING DUE TO THE EXCESSIVE RAIN...SNOW MELT AND ICE JAMS. SEE FLWGRR FOR FURTHER DETAILS. ALL OTHER AREA RIVERS WILL SEE IN BANK RISES BUT WILL REMAIN BELOW FLOOD STAGE. WITH MUCH COLDER AIR ARRIVING MONDAY THE RUNOFF FROM THE RAIN AND SNOW MELT SHOULD ESSENTIALLY LOCK UP. ICE JAMS WILL CONTINUE TO BE A PROBLEM THROUGH THIS COMING WEEK AS MORE POLAR AIR EARLY IN THE WEEK WILL ONLY COMPLICATE HYDRO ISSUES. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...FLOOD ADVISORY FOR THE ENTIRE CWA THROUGH NOON MONDAY. LM...GALE WARNING ENTIRE NEARSHORE THROUGH TONIGHT. && SYNOPSIS: MEADE SHORT TERM: MEADE/JK LONG TERM: NJJ AVIATION: MJS MARINE: MEADE HYDROLOGY: MEADE/JK
Hazardous weather outlook, Feb 17, 11:01 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 PM EST SUN FEB 17 11008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181045- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1100 PM EST SUN FEB 17 11008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT LOW PRESSURE WILL MOVE NORTHEAST ACROSS NORTHERN LOWER MICHIGAN OVERNIGHT. AS THE LOW PASSES BY TONIGHT... WINDS WILL SHIFT TO THE NORTHWEST AND SEND COLDER AIR BACK INTO THE REGION. LIGHT SNOW WILL DEVELOP OVERNIGHT AS TEMPERATURES FALL BELOW FREEZING. ANY STANDING WATER WILL FREEZE UP AND...COMBINED WITH A LIGHT DUSTING OF SNOW ACCUMULATION...WILL RESULT IN SLICK SPOTS FOR THE MONDAY MORNING COMMUTE. DUE TO THE EXCESSIVE RAINFALL AND SNOW MELT ON SUNDAY SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE EFFECT SNOW IS EXPECTED MONDAY AND TUESDAY. SEVERAL INCHES MAY PILE UP NEAR LAKE MICHIGAN. SUB ZERO WIND CHILLS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-181045- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1100 PM EST SUN FEB 17 11008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT GALE FORCE WINDS AND WAVES UP TO 12 FEET WILL POSE A HAZARD ON THE ICE FREE AREAS OF LAKE MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GALE FORCE WINDS AND WAVES UP TO 12 FEET WILL POSE A HAZARD ON THE ICE FREE AREAS OF LAKE MICHIGAN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE JK
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 9:37 PM EST | River Flood Warning | GRR | Kent | 9 days |
| Feb 18, 4:30 AM EST | Lake Effect Snow and Blowing Snow Advisory | GRR | Kalamazoo, Van Buren | 48 hr |
| Feb 18, 4:30 AM EST | Lake Effect Snow Advisory | GRR | Clare, Ionia, Isabella, Lake, Mason, Mecosta and 5 more | 48 hr |
Nearby
Lake Effect Snow Warnings in Michigan, 2008Every lake effect snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.